I recently stopped taking a medicine that I had spoken highly about for the past few years. I have a long history of joint pain and went to many doctors to try to determine the cause of it. I went from endocrinologists to orthopaedics with no guidance on the root reason for my joint aches. These aches made it almost impossible to do exercises like aerobics or treadmill because it would set off a reaction that sent sharp pain to my knees. So when my primary doctor kept saying it was due to my weight, I didn’t accept that. Especially since most of the aches were not coming from loadbearing joints, but instead my wrists and elbows. I even thought about fibromyalgia and lupus. All the tests run came back normal. Then someone put me on Cymbalta in 2011. And the pain stopped immediately. I started to think back on all those commercials I had seen that said ‘depression hurts’ and I thought..yeah ok. I get it. I convinced myself that I must have had the physical ailments of depression without most of the mental ones. Yes I did get into fogs while staring at the computer screen at my job as a disability specialist. But after a week or two I snapped out of it and actually performed better than most and got those cases cranked out of my office on a regular. Then I quit my job and went back to school. The tiredness continued on for a few years, but the joint pain was obsolete. Fast forward to this year 2016, and I am on meds to help with my insulin absorption. No I am not a diabetic but my insulin index was at at 4.8 while fasting, and now since being on Belformin it is at a 1.8. The norm is 1.0. My weight has dropped without me trying also. But the joint pain returned. We won’t even get into the reasons why the U.S doctors had never found this problem after doing multiple tests and me stating that my weight gain and joint pain had started while in undergrad back in 2000.
So since the Cymbalta technically had no purpose anymore I decided to wean myself off of it. I knew from an experience in the past that it could be a danger. For a few weeks in 2012 I didn’t have any access to the free meds provided by my student health service so I went into withdrawal. It was horrendous. I remember sitting on the floor and bearing electric circuits bursting in my brain nonstop for days. I was tempted to check myself into the hospital because I wasn’t sure how far or worse it would get. Then I got a hold of staff and they sent my meds. Crisis averted. Even after that I never googled to see the side effects of this medicine. It was helping me out so I had no desire to worry. It did however get me to thinking about when I was a social worker and the doctors would specify how important it was to keep the kids in my caseload with their meds. Literally their brain chemistry would change. Did I consider Cymbalta to be on the same level as high dosage anti psychotic medicine like those given to some of my foster children that severely reconfigured the way the brain works. I do now.
Especially since that since I have been off of it I have had more energy that I have in years, and I am able to do normal functions like take my dogs out on a daily basis. In the past that simple task has been a struggle. I felt dragged down most of the time. Should a medicine that is supposed to help with these symptoms bring on the same ones? I clearly don’t think so. I had no idea that the druggedness I felt directly correlated to the medicine. Do I still get tired, yes, but it is not nearly as much as before and I have only been of it for about a month. I seriously encourage anyone taking meds like this to take the side effects seriously and not stay on it long term or for ‘shallow’ reasons like mine. I do think it helped me to an extent because the achiness prevented me from doing things which indirectly caused a sort of depression. But the meds gave me a tiredness all on its own. As far as the neurological bursts that are associated with antidepressant discontinuation syndrome, it has definitely been milder than before. After attempting to taper my dosages I only had to take the medicine once after skipping a day or two. Unfortunately not everyone is able to stop like this and some need doctor assistance and hospitalization.
I am going the natural route to help with my joint aches. I found magnesium chloride in a health food store here in Croatia and after the first night of soaking my feet I felt the results. I was even told by the store rep that she too suffer from magnesium deficiency and suggested this because of its high absorbancy and all natural elements. She is of normal weight and takes this on a daily basis. So my weight had nothing to do with it. Imagine that. She went on to tell me that some people just can’t get the amount needed for their body through foods. The only downside to this was that it is very bitter and she said she has to make lemonade to take it. I found a way around the taste issue. I just drop a few flakes in my mouth and chase it with water or juice and don’t allow it to dissolve fully. And crisis has been averted again.